[email protected]    Southampton, UK

HomeBlogHealthA 19-year-old has been placed on a ventilator after vaping caused her lungs to appear like “shattered glass.”

A 19-year-old has been placed on a ventilator after vaping caused her lungs to appear like “shattered glass.”

When e-cigarettes caused an adolescent vaper on the edge of death, her lungs became inflamed and splotchy, indicating damage, and she had to be placed on a ventilator. 

The 19-year-old arrived at the emergency room with an unusually high blood oxygen level, respiratory difficulties, fever, and low oxygen levels.

When she was first diagnosed, doctors gave her medication to treat her severe bacterial pneumonia. 
But doctors were baffled when antibiotics failed to improve her health.

Translucent patches were visible on all of her lungs during scans, indicating tissue damage and a fluid-filled lungs. 
After ruling out bacterial pneumonia and COVID, they finally asked her if she used e-cigarettes and diagnosed her with EVALI, or vaping product use-associated lung injury.

Given the dramatic rise in the usage of vapes by young people, EVALI has long been a cause for concern.

According to public health data, over 2,800 persons were hospitalised in 2020 as a result of EVALI, with 15% of those patients being teenagers. This suggests that a mini pandemic of EVALI cases may have begun in the US.

Prior to visiting the hospital, the young lady experienced symptoms for a week, which included a high-grade fever with chills, coughing, and dyspnea when at rest.

She had been taken azithromycin, an antibiotic, for five days before to arriving at the hospital. 

Her symptoms were similar to those of a bacterial infection, so doctors decided to administer the medication based on that information rather than the fact that she had undergone any CT or MRI scans, which would have shown them the glass opacities, or hazy areas, in her lungs.

Glass opacities frequently coexist with lung consolidation. The thickening or swelling of lung tissue that occurs when the lungs’ air gaps fill with fluid, pus, blood, or cells is referred to as consolidation. 

Her respiratory problems had gotten worse the morning she made the decision to visit the hospital.

She arrived with a heart rate of 120 beats per minute, which was above normal, and a respiratory rate of 26 breaths per minute, which was above normal (60-100 bpm). The average breathing rate is between 12 and 20 breaths per minute.

Doctors treated her for a fever and found that she was hypoxemic, or that not enough oxygen was in her blood. 

Her fever was treated with medication, more antibiotics, and a ventilator connection.

But after 48 hours, they found no change, so they ruled out Covid and bacterial pneumonia. 

Given the puzzling nature of her situation, a pulmonologist was eventually called in, and he finally inquired about her e-cigarette use.

The patient claimed to have vaped every day for the previous month. They determined that she had EVALI-caused lung injury.
Inhaled harmful compounds added to vaping vapour can cause EVALI, a respiratory disease that mimics other illnesses and causes a chemical type of pneumonia.
The patient received a large dosage of prednisone from the doctors. Her symptoms related to breathing became better, and the signs of lung inflammation decreased. She was also able to leave the hospital after her blood oxygen levels improved. 

Doctors cautioned her against starting to vape again, stating that there would be a significant possibility of EVALI striking again, but she would heal well as long as she avoided them.

In case any of the issues described in this article are affecting you, please do not hesitate to contact us, and we will see what we can do to assist you.

Leave a Reply

Your email address will not be published. Required fields are marked *

Close